Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 234, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 14, 2021, 5:14 PM EDT for King George County, Virginia; Charles County, Maryland. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2021, 5:14 PM EDT (21:14 UTC)
- Expired
- Jul 14, 2021, 5:48 PM EDT
- In force
- 34 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Charles County, MD, King George County, VA
The radar
The Sterling radar (KLWX), 77 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 5:23 PM EDT | TSTM WND DMG | 2 Ese Berthaville, VA | LARGE TREE DOWN ACROSS JAMES MADISON PKWY AND DAVIS DR |
| Jul 14, 5:32 PM EDT | MARINE TSTM WIND 48 | 2 Se Dahlgren, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
484
WUUS51 KLWX 142114
SVRLWX
MDC017-VAC099-142200-
/O.NEW.KLWX.SV.W.0234.210714T2114Z-210714T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
514 PM EDT Wed Jul 14 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Southwestern Charles County in southern Maryland...
Central King George County in central Virginia...
* Until 600 PM EDT.
* At 514 PM EDT, a severe thunderstorm was located over King George,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
King George, Dahlgren, Fairview Beach, Nanjemoy Creek, Weedonville,
Ninde and Berthaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3825 7725 3825 7726 3835 7725 3839 7712
3838 7712 3839 7709 3840 7710 3840 7707
3841 7702 3828 7698 3824 7723
TIME...MOT...LOC 2114Z 251DEG 12KT 3832 7718
HAIL...1.00IN
WIND...60MPH
$$
CJL2 follow-up statements
300
WWUS51 KLWX 142138
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
538 PM EDT Wed Jul 14 2021
MDC017-142148-
/O.CAN.KLWX.SV.W.0234.000000T0000Z-210714T2200Z/
Charles MD-
538 PM EDT Wed Jul 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHARLES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3826 7711 3834 7714 3838 7712 3839 7709
3840 7710 3840 7707 3841 7702 3837 7701
3836 7701 3828 7698
TIME...MOT...LOC 2138Z 251DEG 12KT 3835 7708
$$
VAC099-142200-
/O.CON.KLWX.SV.W.0234.000000T0000Z-210714T2200Z/
King George VA-
538 PM EDT Wed Jul 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN KING GEORGE COUNTY...
At 538 PM EDT, a severe thunderstorm was located over Dahlgren,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Dahlgren, Nanjemoy Creek, Ninde and Berthaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 7711 3834 7714 3838 7712 3839 7709
3840 7710 3840 7707 3841 7702 3837 7701
3836 7701 3828 7698
TIME...MOT...LOC 2138Z 251DEG 12KT 3835 7708
HAIL...1.00IN
WIND...60MPH
$$
CJL402
WWUS51 KLWX 142148
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
548 PM EDT Wed Jul 14 2021
VAC099-142158-
/O.CAN.KLWX.SV.W.0234.000000T0000Z-210714T2200Z/
King George VA-
548 PM EDT Wed Jul 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KING GEORGE
COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3826 7711 3834 7714 3838 7712 3839 7709
3840 7710 3840 7707 3841 7702 3837 7701
3836 7701 3828 7698
TIME...MOT...LOC 2146Z 251DEG 12KT 3836 7704
$$
CJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:30 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 14, 2:30 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 230 PM EDT Wed Jul 14 2021 .SYNOPSIS... An upper level disturbance will move across the area this evening. Weak high pressure will settle across the region Thursday before shifting to our south on Friday. A cold front will slowly approach the area this weekend, potentially stalling nearby early next week. && .NEAR TERM /THROUGH TONIGHT/... Upper level trough continues to shift eastward as the Bermuda high offshore weakens slightly as it becomes more concentrated off the Carolinas. Latest radar imagery shows scattered showers and thunderstorms developing along and east of the Blue Ridge. These will continue to increase in frequency and intensity over the next few hours. Overall atmospheric conditions haven't chanced much. Except MUCAPE has increased slightly to 1500-2000 J/Kg mainly east of I-81 where SPC has highlighted a marginal risk for severe storms. Shear continues to range between 20-30 kts while mid level lapse rates remain poor at around 5-6C. Therefore, still expecting the worse of the convective activity to remain mainly inside I-81 through early this evening. These storms do have the potential to be severe, where wind damage is the primary threat given DCAPE values near 1000 J/Kg. Any remnant shower activity should cease by late evening as overnight lows bottom out in the low 70s for areas mainly east of I-95 and mid 60s elsewhere. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Upper level trough will continue to swing through the area Thursday morning. Thereafter, H5 ridging associated with the Bermuda high banked off the Carolinas will restrengthen over the remainder of the day into Friday. As a result, heat and humidity will continue during this time. Conditions should remain fairly dry Thursday as heights rise. Better conditions for scattered showers and thunderstorms on Friday given the unstable atmosphere, coupled with weak shortwave energy traversing across the ridge axis. && .LONG TERM /SATURDAY THROUGH TUESDAY/... A slow moving front is forecast to drop down into our region Saturday into Sunday. Ahead of the front, a warm and moist environment will lead to formation of showers and thunderstorms. Another warm and humid day is expected on Saturday with afternoon temps rising once again up into the low to mid 90s. The slow nature of the frontal passage along with a weak flow will lead to an increased threat for flooding on Saturday. Decent CAPE values will likely lead to a pulse thunderstorm threat on Saturday that will be capable of producing heavy rainfall and strong winds. The big flood threat will likely occur on Sunday when the front is forecast to drop through our region. The weak nature of the upper trough will mean the front will be slow to exit our region. The stalling nature of front boundary combined with the high PW's will lead to another threat for flooding on Sunday. The threat for flooding looks higher at this time on Sunday as the front will become the focus for continue shower and thunderstorm development. We will need to monitor model trends to determine where the front will end up stalling which will determine the highest threat area for flooding. The front is forecast to remain stalled near our region through Monday. Flooding will continue to be a concern into early next week but the front may sink far enough south on Monday to limit the threat area. Cooler and drier conditions should build into our region on Monday as our region becomes positioned on the cooler side of the trough. A weak upper trough should finally push the front southward away from our region on Tuesday. Showers will continue to be possible on Tuesday as the upper trough access moves overhead but the lack of deep moisture due to a NW flow may limit shower coverage. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... Mainly VFR conditions are expected to continue through this evening under a WSW flow. However, with the expected development of showers and thunderstorms this afternoon across the terminals, could see brief reductions in CIG/VSBYs. Patchy fog develops overnight which also may reduce VSBYs through early Thursday morning, with the best potential being over CHO and MRB. Weak high pressure and southerly winds return for the remainder of the week as conditions remain mostly VFR. VFR conditions to start Saturday but increasing showers and thunderstorms will likely lead to subVFR conditions Saturday afternoon through Sunday. Winds will remain light out of the south on Saturday but will slowly become northwesterly by Monday. SubVFR conditions may continue into Monday. && .MARINE... Gusty showers and thunderstorms are expected to move across portions of the waters late this afternoon through early this evening which may prompt the issuance of SMWs. For the remainder of the week, mainly sub-SCA conditions expected for most of the waters. However, could see the potential for additional SCAs for the lower bay as southerly channeling strengthens. SubSCA conditions mainly expected this weekend except for within strong showers and thunderstorms. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MSS NEAR TERM...MSS SHORT TERM...MSS LONG TERM...JMG AVIATION...MSS/JMG MARINE...MSS/JMG
Hazardous weather outlook, Jul 14, 4:54 PM EDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 454 PM EDT Wed Jul 14 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-152100- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 454 PM EDT Wed Jul 14 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight Isolated severe thunderstorms with damaging wind gusts are possible this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat indices of 105 degrees are possible Saturday. Isolated severe thunderstorms with damaging wind gusts are possible Saturday. Locally heavy rain with isolated incidents of flooding is possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-152100- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 454 PM EDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight Isolated severe thunderstorms with damaging wind gusts are possible this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat indices of 100 to 105 are possible Saturday. Isolated severe thunderstorms with damaging wind gusts are possible Saturday. Locally heavy rain with isolated incidents of flooding is possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-152100- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 454 PM EDT Wed Jul 14 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms with damaging wind gusts are possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 14, 4:56 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 1 SSW CULPEPER 38.45N 78.01W
07/14/2021 CULPEPER VA EMERGENCY MNGR
WIRES DOWN IN THE 200 BLOCK OF CHESNUT DRIVE.
&&
EVENT NUMBER LWX2104782
BKFLocal storm report, Jul 14, 4:57 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG 1 WSW CULPEPER 38.47N 78.01W
07/14/2021 CULPEPER VA EMERGENCY MNGR
WIRES DOWN IN THE 2100 BLOCK OF COUNTRY CLUB ROAD.
&&
EVENT NUMBER LWX2104783
BKFLocal storm report, Jul 14, 5:00 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 2 SSW CULPEPER 38.45N 78.01W
07/14/2021 CULPEPER VA EMERGENCY MNGR
TREE DOWN ALONG ROUTE 29 SOUTHBOUND AT ROUTE 15.
&&
EVENT NUMBER LWX2104784
BKFLocal storm report, Jul 14, 5:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG 1 NE ROSEVILLE 38.48N 77.49W
07/14/2021 STAFFORD VA DEPT OF HIGHWAYS
TREE IN THE ROADWAY NEAR GARRISONVILLE ROAD AND ALGRACE
BOULEVARD.
&&
EVENT NUMBER LWX2104785
BKFLocal storm report, Jul 14, 5:11 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
511 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST FREDERICKSBURG 38.27N 77.45W
07/14/2021 M63 MPH SPOTSYLVANIA VA AWOS
&&
EVENT NUMBER LWX2104786
SMZLocal storm report, Jul 14, 5:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG 2 NE CRESTHILL 38.78N 77.99W
07/14/2021 FAUQUIER VA 911 CALL CENTER
TREE DOWN AT LEEDS MANOR ROAD AND CREST HILL ROAD.
&&
EVENT NUMBER LWX2104787
BKFThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:48 AM EDT | Small Craft Advisory | LWX | 7 hr | |
| Jul 14, 2:47 PM EDT | Special Marine Warning | LWX | 88 min | |
| Jul 14, 3:04 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison, Orange, Rappahannock | 41 min |
| Jul 14, 3:26 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William, City of Manassas, City of Manassas Park | 49 min |
| Jul 14, 3:37 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Orange, Stafford | 38 min |
| Jul 14, 3:51 PM EDT | Special Marine Warning | LWX | 84 min | |
| Jul 14, 3:54 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 14, 4:01 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William | 44 min |
| Jul 14, 4:06 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Orange, Spotsylvania, Stafford, City of Fredericksburg | 39 min |
| Jul 14, 4:20 PM EDT | Severe Thunderstorm Warning | LWX | King George, Orange, Spotsylvania | 40 min |
| Jul 14, 4:29 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 20 min |
| Jul 14, 5:01 PM EDT | Severe Thunderstorm Warning | LWX | King George, Spotsylvania, Stafford, City of Fredericksburg | 31 min |
| Jul 14, 5:12 PM EDT | Severe Thunderstorm Warning | LWX | Orange, Spotsylvania | 48 min |
| Jul 14, 5:35 PM EDT | Special Marine Warning | LWX | 85 min | |
| Jul 14, 5:44 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 14, 6:11 PM EDT | Special Marine Warning | LWX | 93 min | |
| Jul 14, 6:31 PM EDT | Special Marine Warning | LWX | 89 min | |
| Jul 14, 4:41 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 49 min |
| Jul 14, 5:24 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Prince George's, Saint Mary's | 51 min |
| Jul 14, 5:46 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Saint Mary's | 44 min |
| Jul 14, 6:03 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Saint Mary's | 57 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.